[Skip to Content]
[Skip to Content Landing]
Other Articles
February 23, 1963

Serious Arrhythmias with Vasopressors During Halothane Anesthesia in Man

Author Affiliations

Philadelphia

From the Section of Anesthesiology, Department of Surgery, and the Department of Pharmacology (Drs. Catenacci, Anderson, and King). Professor of Pharmacology (Dr. DiPalma), The Hahnemann Medical College and Hospital.

JAMA. 1963;183(8):662-665. doi:10.1001/jama.1963.63700080007017b
Abstract

THE INTRODUCTION OF a new anesthetic agent presents many clinical problems dealing with the concomitant use of other drugs, which might not be convincingly recorded in the data of the pilot studies of the new agent. The use of various vasopressor drugs during halothane (Fluothane) anesthesia presents such a problem. Raventos1 has advised against the use of epinephrine with halothane. In this respect, it resembles its congener, chloroform.

When cyclopropane, a nonhalogenated hydrocarbon, dominated the anesthesiological literature some 25 years ago, the ardenalin-hydrocarbon arrhythmia of Levy2 was known to every novice and experienced clinician who used this anesthetic agent. Those who experienced these frightful arrhythmias that went on to cardiac arrest believed in these hazards and avoided such combinations. Other investigators and clinicians were never really convinced that such incompatibilities existed and attributed their occurrences to faulty administration of cyclopropane.

The old cliche, "history repeats itself," describes

First Page Preview View Large
First page PDF preview
First page PDF preview
×